Saturday, July 25, 2009


I have been trying to get my migraine headaches under control this summer. I have too many to be able to rely solely on the medicine that you take when you are already getting one (to treat it) so I have to turn to preventative medicine as well.

My doctors put me on Topamax (an anti seizure medicine also used to treat migraines and sometimes bipolar disorder) and I have been gradually working up to the full dose over the past month and a half. The side effects have been AWFUL! It started with tingling limbs and mild memory loss. I would grasp for a simple word that I have always known. Then my vision became blurry, my motor skills and thinking became delayed. I have had trouble focusing on anything. I feel really tired all the time, and generally not myself. When I read the side effects (listed below) pretty much the only ones I haven't had are stomach upset or nausea. The only reason I lost my appetite was because I had no energy to cook! I thought it was funny that the drug was nicknamed "dopamax" by people who had taken it b/c I have never been on drugs but this is what I imagine being "cracked out" would feel like haha.

OH and it hasn't really helped the migraines... SO my Dr. has given me a schedule to work my dosage down to stop taking it (YAY!) and I am going to try a different medicine. I just hope it works out better for me. I never plan on taking another medicine that has a side effect listed as "confusion!"

Side effects

A GlaxoSmithKline-sponsored Phase IV study suggested that cognitive side effects may be more common with topiramate than with lamotrigine.[23] In studies of healthy volunteers, therapeutic doses of topiramate for bipolar disorder produced greater cognitive deficits than lamotrigine, including short term memory loss and word-finding difficulty. This effect has led to the occasional use of the name "dopamax" by some dissatisfied customers.[citation needed]

The side-effects reported by > 10% of subjects in at least 1 clinical study[24] Listed by prevalence: (*indicates placebo rate [%] is the same or higher than side-effect rate)

  • headache (23.8%) *[25.9%]
  • paresthesia (numbness & tingling) (23.1%)
  • upper respiratory tract infection (17.5%)
  • diarrhea (16.8%)
  • nausea (15.4%)
  • somnolence (15.4%) *[16.1%]
  • anorexia (loss of appetite) (13.3%) *[5.6%]
  • insomnia (11.9%) *[11.2%]
  • memory problems (11.2%)
  • dizziness (10.5%) *[10.5]

The side-effects most frequently leading to discontinuation of therapy with topiramate were:

  • Psychomotor slowing (4.1%)
  • Memory problems (3.3%)
  • Fatigue (3.3%)
  • Confusion (3.2%)
  • Somnolence (3.2%)

Blood clots have occurred in people given topamax, but it has not been proved that these were caused by the drug. Drug withdrawal convulsions (fits) have been reported very rarely. Psychosis (often with paranoid delusions and prominent visual hallucinations) has also been reported.


Susan said...

I have a love/hate relationship with drugs. When they work, they're great. When they don't... Dopamax sounds pretty nasty. Those anti-seizure meds are strong. I was so glad to get off them. Good luck with the migraines!

MLE said...

Thanks, Susan. It is awful how medicine side-effects can be.